Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- 2020 SOAP Virtual Meeting Series Videos
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Local anesthetic systemic toxicity (LAST) and intralipid administration following 3% 2-Chloroprocaine inravascular injection during cesarean delivery
Abstract Number: F-01
Abstract Type: Case Report/Case Series
Introduction: The use of neuraxial anesthesia for cesarean delivery is widely accepted as the anesthetic of choice for parturients but is not always without incident. Local anesthetic systemic toxicity (LAST) is a potentially lethal complication of regional anesthesia. The rapid hydrolysis of 2-chloroprocaine(2-CP)is thought to lower the potential of systemic toxicity. We report a case of LAST presenting with CNS toxicity after unintentional intravascular injection of 3% 2-CP through an epidural catheter. The parturient also successfully received intralipid for treatment of her presentation.
Case: A 36 yo G3P2 presented for repeat cesarean and BTL. She had two previous cesarean deliveries under spinal anesthesia without complication. Her BMI was 32.6 and physical exam was unremarkable. The anesthetic plan was a CSE. During placement of the block, the epidural space was located two times but each time no CSF returned via the spinal needle. Therefore, an epidural catheter was threaded with ease. A negative test dose was performed using lidocaine with epinephrine. 10cc followed by 5cc of 3% 2-CP was administered. Each dose was preceded by negative aspiration of catheter. The patient then reported feeling shaky became unresponsive and began having tonic-clonic seizure activity. Midazolam was administered and induction and intubation were performed with propofol and succinylcholine. Post induction, she was hypotensive, tachycardic and hypoxic. Approximately 3 min after seizure onset, intralipid was bloused. In less than ten minutes from seizure onset and intubation, a viable infant was delivered via emergent cesarean. The patient’s vital signs soon stabilized and she remained stable throughout her intraop course. At conclusion of the case there was frank blood noted in the epidural catheter. The patient was taken to ICU postop for observation and was discharged on POD 4.
Discussion: Fortunately, the frequency of LAST has declined substantially in the last 30yrs secondary to increased awareness and safety steps practiced with regional anesthesia ¹. There are several mechanisms that place a parturient at increased risk for LAST such as epidural venous distention, increased cardiac output and neuronal susceptibility to anesthetics². 2-CP is rapidly hydrolyzed via plasma cholinesterase resulting in a short intravascular half life. Despite this relative protective property, we still observed CNS toxicity related to an unintentional intravascular injection. Intravenous lipid emulsion has become a recommended treatment for LAST due to the multiple case reports and animal studies demonstrating successful resuscitation. To our knowledge there are no case reports describing an episode of LAST secondary to 2-CP in a parturient who received lipid therapy and both she and infant recovered without adverse effects.
1. Mulroy M. Regional Anes and Pain Med. 2002; 27:556-61.
2. Bern S, Weinberg G. Current Opinion in Anesth. 2011; 24:262-67.